EconPapers    
Economics at your fingertips  
 

On the Convergence Analysis of the Optimized Gradient Method

Donghwan Kim () and Jeffrey A. Fessler ()
Additional contact information
Donghwan Kim: University of Michigan
Jeffrey A. Fessler: University of Michigan

Journal of Optimization Theory and Applications, 2017, vol. 172, issue 1, No 11, 187-205

Abstract: Abstract This paper considers the problem of unconstrained minimization of smooth convex functions having Lipschitz continuous gradients with known Lipschitz constant. We recently proposed the optimized gradient method for this problem and showed that it has a worst-case convergence bound for the cost function decrease that is twice as small as that of Nesterov’s fast gradient method, yet has a similarly efficient practical implementation. Drori showed recently that the optimized gradient method has optimal complexity for the cost function decrease over the general class of first-order methods. This optimality makes it important to study fully the convergence properties of the optimized gradient method. The previous worst-case convergence bound for the optimized gradient method was derived for only the last iterate of a secondary sequence. This paper provides an analytic convergence bound for the primary sequence generated by the optimized gradient method. We then discuss additional convergence properties of the optimized gradient method, including the interesting fact that the optimized gradient method has two types of worst-case functions: a piecewise affine-quadratic function and a quadratic function. These results help complete the theory of an optimal first-order method for smooth convex minimization.

Keywords: First-order algorithms; Optimized gradient method; Convergence bound; Smooth convex minimization; Worst-case performance analysis; 90C25; 90C30; 90C60; 68Q25; 49M25; 90C22 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s10957-016-1018-7 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:joptap:v:172:y:2017:i:1:d:10.1007_s10957-016-1018-7

Ordering information: This journal article can be ordered from
http://www.springer. ... cs/journal/10957/PS2

Access Statistics for this article

Journal of Optimization Theory and Applications is currently edited by Franco Giannessi and David G. Hull

More articles in Journal of Optimization Theory and Applications from Springer
Bibliographic data for series maintained by Sonal Shukla ().

 
Page updated 2019-05-21
Handle: RePEc:spr:joptap:v:172:y:2017:i:1:d:10.1007_s10957-016-1018-7